Diabetes Drug Metformin Hydrochloride With High Levels Of Cancer-Causing Agent Recalled

Diabetes Drug Metformin Hydrochloride

A widely used diabetes drug Metformin hydrochloride is being recalled in the United States, the Food and Drug Administration said. The drug is being manufactured by Marksans Pharma Limited. The drug is being recalled because of the presence of excess levels of a cancer causing agent nitrosodimethylamine or (NDMA). According to the latest enforcement report of the UFDA, Pharmaceutical Industries has recalled the bottles of RIOMETER. Marksans Pharma has expanded the recall that was initially announced in the month of June. The products are being recalled because of deviation from the current good manufacturing practices. The finished product had nitrosodimethylamine impurity that can cause cancer. The drugs that are being recalled are marketed under the brand name Time-Cap Labs as ‘extended-release tablets.’

The drug helps people with type 2 diabetes in lowering blood glucose levels. These products had an unacceptable level of nitrosodimethylamine or NDMA. NDMA is considered a probable human carcinogen. The FDA said in a statement that testing of unexpired identified marketed lots for NDMA was performed by Marksans. After the testing, it was found that some lots had more than the expected level of NDMA content. The acceptable Daily Intake Limit or ADI is 96ng/day, the FDA outlined in its announcement. This is why, just to be extra cautious, an additional 76 lots have been recalled.

The recall applies to metformin tablets that are between 500 mg and 750 mg. The agency has said that the 750 mg tablets are debossed with 102 on one side and the 500 mg tablets are debossed with 101 on one side. Meanwhile, the FDA has advised users to continue with their dosage of recalled tablets until their health care provider tells them an alternative or a replacement treatment option. This is because stopping the dosages can be dangerous for type 2 diabetes patients. This is why it’s better to consult a medical professional before stopping metformin. The FDA has asked people to contact the healthcare provider in case they experience anything unusual related to drug usage.